|LETTER TO EDITOR
|Year : 2021 | Volume
| Issue : 6 | Page : 489-490
Severe haemolytic anaemia in COVID 19- A rare manifestation
Vyshnavi Renganathan, Kalyani Surya Dhanalakshmi, Ananya Nanda, Ramachandran Gopinath
Department of Anaesthesiology and Critical Care, ESIC Medical College and Superspeciality Hospital, Sanath Nagar, Hyderabad, Telangana, India
|Date of Submission||10-Dec-2020|
|Date of Decision||12-Jan-2021|
|Date of Acceptance||11-Mar-2021|
|Date of Web Publication||22-Jun-2021|
Department of Anaesthesiology, ESIC Medical College and Hospital, Sanath Nagar, Hyderabad - 500 038, Telangana
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Renganathan V, Dhanalakshmi KS, Nanda A, Gopinath R. Severe haemolytic anaemia in COVID 19- A rare manifestation. Indian J Anaesth 2021;65:489-90
|How to cite this URL:|
Renganathan V, Dhanalakshmi KS, Nanda A, Gopinath R. Severe haemolytic anaemia in COVID 19- A rare manifestation. Indian J Anaesth [serial online] 2021 [cited 2021 Aug 3];65:489-90. Available from: https://www.ijaweb.org/text.asp?2021/65/6/489/319097
The novel severe acute respiratory syndrome-corona virus 2 (SARS-CoV-2) affects various organ systems including the cardiovascular, gastrointestinal and neurological systems.
Autoimmune haemolytic anaemia (AIHA) is a rare immune disorder in which antibodies are produced against body's own red cells. Association of AIHA with coronavirus disease (COVID)-19 has been rarely reported.
A 42-year-old female patient presented with fatigue, headache and bleeding per rectum since 3 days; she had no history of fever or upper respiratory tract infection and normal oxygen saturation. On clinical examination, she was pale and icteric and had healing fissure in ano with no active bleeding. On day two, patient complained of severe breathlessness, peripheral oxygen saturation (SpO2) 85% with hypotension and patient was shifted to intensive care unit (ICU) for further management. The oxygen was administered with facemask at 10 l/min and norepinephrine infusion started at 0.5-1 μg/kg/min. The chest radiogram and echocardiogram did not show any abnormality. Computed tomography (CT) chest [Figure 1] revealed a CORADS score of 6 and the reverse transcription polymerase chain reaction (RT PCR) assay detected the presence of SARS-CoV-2 on day three of admission. On investigation, her haemoglobin level was 3 g% and peripheral blood smear showed predominantly macrocytic hypochromic cells with a few microcytes, anisocytosis, reticulocytosis and neutrophilia. Malignant diseases, such as leukaemia and lymphoma, were ruled out as the peripheral smear did not show abnormal cells of haematological origin. Autoimmune diseases, such as systemic lupus erythematosus, were also ruled out. There was no history of medication intake (non-steroidal anti-inflammatory drugs or cephalosporins) or blood transfusion in the past known to cause drug-induced AIHA. Arterial blood gas analysis was not required as hypoxaemia was anticipated due to severe anaemia. Considering the severe anaemia and increasing breathlessness, a decision to transfuse packed red cells was taken. Her cell grouping was AB Rh D positive, whereas her serum grouping was of O group with autocontrol positive drawing attention to the pathology (O Rh D positive per previous records). Cross-matching with both AB Rh D positive and O Rh D positive packed cells were incompatible, concomitantly direct antiglobulin and indirect antiglobulin tests were also positive. Her blood also showed autoagglutination (titres <1:64), which was reactive at 37°C and with antihuman globulin phase; hence a provisional diagnosis of mixed AIHA was established secondary to infection. Intravenous methylprednisolone 30 mg/kg for 3 days, 20 mg/kg for next 3 days, and 5 mg/kg for next 4 days was started till irradiated or compatible blood was arranged as per British Society of Haematology guidelines. Oral prednisolone 1 mg/kg was continued for 2 weeks and gradually tapered. The patient showed marked improvement in the next 24 h [Table 1], could be managed without any blood transfusion and ionotropic supports could be discontinued. A diagnosis of secondary AIHA triggered by COVID-19 was ascertained by exclusion as the patient had no other suggestive history.
|Figure 1: (a) Opacification in the right peripheral lung fields and (b) Opacifications in the bilateral posterior aspect of the lung fields due to COVID-19|
Click here to view
|Table 1: Serial measurement of complete blood picture taken before and after initiation of methylprednisolone therapy for a period of 12 days‡|
Click here to view
Autoimmune haemolytic anaemia in COVID-19 has been reported in nine cases among which five had malignancy and one had congenital thrombocytopenia. ANK-1 shares an immunogenic antigenic epitope (amino acids LLLQY), present on red cells with 100% identity with the SARS-CoV-2 surface glycoprotein named spike protein, which creates a potential immunological cross-reactivity between ANK-1 and spike protein, contributing to AIHA in patients with COVID-19. Corticosteroids represent the first line of treatment for warm antibody type AIHA and reduce haemolysis and cytokine storm. This case presents a unique scenario of acute anaemia with COVID-19, which was managed conservatively with steroids and no immunosuppressants or plasma therapy or blood transfusion was required. We wish to highlight that the novel SARS-CoV-2 can present with covert symptoms affecting the haematological system.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the legal guardian has given his consent for images and other clinical information to be reported in the journal. The guardian understands that names and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial Support and Sponsorship
Conflicts of Interest
There are no conflicts of interest.
| References|| |
Zheng KI, Feng G, Liu WY, Targher G, Byrne CD, Zheng MH. Extrapulmonary complications of COVID-19: A multisystem disease? J Med Virol 2021;93:323-35.
Hill QA, Stamps R, Massey E, Grainger JD, Provan D, Hill A, et al
. Guidelines on the management of drug-induced immune and secondary autoimmune, haemolytic anaemia. Br J Haematol 2017;177:208-20.
Lazarian G, Quinquenel A, Bellal M, Siavellis J, Jacquy C, Re D, et al
. Autoimmune haemolytic anaemia associated with COVID-19 infection. Br J Haematol 2020;190:29-31.
Angileri F, Légaré S, Marino Gammazza A, Conway de Macario E, Macario AJL, Cappello F. Is molecular mimicry the culprit in the autoimmune haemolytic anaemia affecting patients with COVID-19? Br J Haematol 2020;190:e92-3. doi: 10.1111/bjh. 16883.
Kolilekas L, Loverdos K, Giannakaki S, Vlassi L, Levounets A, Zervas E, et al
. Can steroids reverse the severe COVID-19 induced “cytokine storm”? J Med Virol 2020;92:2866-9.